Tornadoes · United States · Mississippi · 2009
EF1 tornado, New Wren to Bigbee, Mississippi, April 2, 2009
From New Wren to Bigbee, this EF1 tornado ran 2.8 miles across Monroe County on April 2, 2009, touching down at 7:23 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 2, 2009
- Touchdown
- 7:23 PM CDT (00:23 UTC)
- Lifted
- 7:26 PM CDT (00:26 UTC)
- On the ground
- 3 minutes
- Path length
- 2.8 miles (4.5 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Monroe County
- Touchdown point
- 34.003, -88.611
- Lift-off point
- 34.018, -88.566
- Record number
- 0904021823-01
What the Weather Service recorded
A warm front lifted north across the Midsouth during the late morning into the evening hours of April 2, 2009. Showers and thunderstorms developed along the front. Some thunderstorms became severe producing large hail, damaging winds and tornadoes.
A tornado touched down near Central Grove. Most of the damage occurred along Sawyer Road. Large trees were snapped and a roof of a house was partially torn off. Power poles and power lines were also knocked down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Apr 2, 6:05 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 2, 6:05 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT THU APR 2 2009
.UPDATE...
THUNDERSTORMS CURRENTLY MOVING THROUGH NORTHWEST MISSISSIPPI AND
EAST ARKANSAS ARE ASSOCIATED WITH THE UPPER LOW. BIGGEST CONCERNS
WITH THESE STORMS REMAIN LARGE HAIL...HEAVY RAIN AND DANGEROUS
LIGHTNING. STORMS HAVE ALREADY CLEARED COAHOMA AND PHILLIPS
COUNTIES THUS HAVE REMOVED FROM SEVERE THUNDERSTORM WATCH.
KRM
&&
.PREV DISCUSSION... /ISSUED 238 PM CDT THU APR 2 2009/
DISCUSSION...
MAIN LINE OF THUNDERSTORMS MAKING THEIR WAY THROUGH EASTERN
SECTIONS OF THE FORECAST AREA. THIS ACTIVITY SHOULD BE PRETTY MUCH
INTO MIDDLE TENNESSEE AND NORTH ALABAMA BY 3 PM SO TORNADO WATCH
106 SHOULD BE ALLOWED TO EXPIRE WITHOUT A NEW WATCH TO REPLACE IT.
UPPER LOW LOCATED IN THE ARK-LA-TEX AREA WITH SOME THUNDERSTORMS
AHEAD OF THE LOW. AS THE UPPER LOW MOVES PAST THE REGION TONIGHT
EXPECT A SECOND ROUND OF SHOWERS AND THUNDERSTORMS. WHILE A THREAT
OF SEVERE WEATHER CANT BE RULED OUT...THREAT SHOULD BE RELATIVELY
LOW GIVEN ATMOSPHERE SHOULD NOT HAVE MUCH TIME TO RECOVER. WINDY
CONDITIONS WILL OVERSPREAD THE FORECAST AREA TONIGHT AS THE UPPER
LOW MOVES THROUGH THE REGION SO WILL ISSUE WIND ADVISORY FOR TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA BY FRIDAY MORNING
BRINGING DRY WEATHER WITH SLIGHTLY COOLER TEMPERATURES. BY FRIDAY
NIGHT...ANOTHER STORM BEGINS TO MOVE SLOWLY OUT OF THE ROCKIES
INTO THE OKLAHOMA PANHANDLE. WITH THIS SYSTEM TO OUR WEST AND HIGH
PRESSURE TO THE EAST BY SATURDAY MORNING...SOUTH WINDS WILL BRING
WARMER AIR BACK INTO THE REGION WITH TEMPERATURES ON SATURDAY
ABOUT 10 DEGREES WARMER THAN FRIDAY. BY SATURDAY NIGHT...A COLD
FRONT WILL BE MOVING INTO WESTERN ARKANSAS WITH SOME ISOLATED
SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION AFTER MIDNIGHT.
COLD FRONT MOVES THROUGH THE FORECAST AREA ON SUNDAY WITH SOME
SHOWERS AND THUNDERSTORMS AHEAD OF IT. IT APPEARS THAT SEVERE
WEATHER THREAT WILL BE MINIMAL ON SUNDAY AS BEST INSTABILITY WILL
BE WELL SOUTH OF THE FORECAST AREA. LARGE HIGH PRESSURE AREA WILL
BUILD INTO THE REGION BY SUNDAY NIGHT BRINGING MUCH COOLER AIR TO
THE REGION. MONDAY SHOULD BE DRY BUT RATHER COOL WITH WITH HIGHS
REMAINING IN THE 50S. CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES MONDAY NIGHT TO DROP CLOSE TO FREEZING SO HAVE LEFT
MENTION OF THIS IN HWO. SURFACE HIGH SHOULD MOVE EAST OF THE
REGION BY TUESDAY BRINGING A RETURN OF SOUTH WINDS WHICH WILL
START A WARMING TREND FOR TUESDAY AND WEDNESDAY. BY WEDNESDAY...A
NEW STORM SYSTEM MOVES INTO SOUTHWEST KANSAS WHICH SHOULD MOVE
EAST ACROSS NORTHERN OKLAHOMA WEDNESDAY NIGHT WHICH WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
STARTING WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY.
ARS
&&
.AVIATION...
00Z TAF CYCLE
TSRA MOVING INTO KMEM ATTM. SHOULD MOVE INTO KTUP OVER NEXT 1-2
HOURS. ADDITIONAL TSRA DEVELOPMENT IS EXPECTED NORTH ACROSS NE AR
INTO NW TN THUS KJBR AND KMKL MAY SEE TSRA THREAT THROUGH 3-4Z.
AFTER 4Z...TSRA SHOULD PUSH EAST LEAVING MVFR CIGS. CIGS MAY
TEMPORARILY DROP TO IFR AROUND 5-9Z ACROSS THE CWA. OTHERWISE CIGS
WILL GRADUALLY LIFT AFTER SUNRISE AND SKIES SHOULD CLEAR BY
16-18Z. WIND SPDS WILL INCREASE OVER NEXT COUPLE OF HOURS AND WILL
REMAIN VERY STRONG THROUGH DAYBREAK. SPDS WILL BE SUSTAINED AROUND
20 KTS WITH GUSTS TO 30 KTS. SPDS WILL QUICKLY DIMINISH DURING THE
DAY. DIRECTION WILL TURN FROM THE SW TO THE NW BEHIND THE UPPER
LOW THIS EVENING.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 47 64 50 75 / 70 0 10 10
MKL 47 61 39 74 / 90 10 10 10
JBR 45 61 43 74 / 50 10 10 10
TUP 50 65 44 75 / 60 0 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR ALCORN-BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-TATE-
TIPPAH-TISHOMINGO-TUNICA-UNION.
TN...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR CARROLL-CHESTER-CROCKETT-
DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Apr 2, 3:19 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 319 PM CDT THU APR 2 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032230- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 319 PM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REMAINDER OF THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE MID-SOUTH. THE PRIMARY HAZARD WILL BE LARGE HAIL. STRONG WINDS WILL DEVELOP TONIGHT OVER MUCH OF THE REGION AND A WIND ADVISORY IS IN EFFECT THROUGH 5 AM FRIDAY MORNING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LATE SEASON FREEZE WILL BE POSSIBLE MONDAY MORNING AND ESPECIALLY TUESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE MIDSOUTH. FREEZE WARNINGS AND FROST ADVISORIES MAY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Special weather statement, Apr 2, 6:31 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 631 PM CDT THU APR 2 2009 MSZ013-015-022-023-030000- LAFAYETTE MS-PONTOTOC MS-CALHOUN MS-CHICKASAW MS- 631 PM CDT THU APR 2 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTH OF DERMA TO 3 MILES EAST OF OXFORD AT 632 PM CDT...MOVING EAST AT 35 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CALHOUN...CHICKASAW...LAFAYETTE AND PONTOTOC COUNTIES... INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...HOUSTON... OXFORD...PONTOTOC AND TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES DAVIS LAKE. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA. JAB/TLSJR
Special weather statement, Apr 2, 6:39 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 639 PM CDT THU APR 2 2009 TNZ048-049-030015- LAUDERDALE TN-TIPTON TN- 639 PM CDT THU APR 2 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE... TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 13 MILES NORTHEAST OF COVINGTON AT 639 PM CDT. THE STORM WAS NEARLY STATIONARY. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR COVINGTON AND FORT PILLOW STATE PARK...SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA. JAB/TLSJR
Local storm report, Apr 2, 6:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 10 W CHARLESTON 34.01N 90.23W
04/02/2009 TALLAHATCHIE MS EMERGENCY MNGR
AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
CHARLESTON.
1152 AM HAIL 5 SW BATESVILLE 34.27N 90.00W
04/02/2009 M1.00 INCH PANOLA MS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.
1225 PM HAIL 5 NW OXFORD 34.41N 89.59W
04/02/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.
0155 PM TSTM WND DMG THRASHERS 34.70N 88.48W
04/02/2009 PRENTISS MS EMERGENCY MNGR
SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.
0222 PM TSTM WND DMG 7 SE AMORY 33.92N 88.40W
04/02/2009 MONROE MS FIRE DEPT/RESCUE
TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.
0545 PM TSTM WND DMG TUNICA 34.69N 90.38W
04/02/2009 TUNICA MS PUBLIC
TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.
0613 PM HAIL MARKED TREE 35.53N 90.42W
04/02/2009 E1.00 INCH POINSETT AR BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED IN MARKED TREE.
0637 PM TSTM WND DMG VARDAMAN 33.88N 89.18W
04/02/2009 CALHOUN MS PUBLIC
AWNING BLOWN OFF A BUILDING IN VARDAMAN.
&&
JKTLocal storm report, Apr 2, 6:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 10 W CHARLESTON 34.01N 90.23W
04/02/2009 TALLAHATCHIE MS EMERGENCY MNGR
AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
CHARLESTON.
1152 AM HAIL 5 SW BATESVILLE 34.27N 90.00W
04/02/2009 M1.00 INCH PANOLA MS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.
1225 PM HAIL 5 NW OXFORD 34.41N 89.59W
04/02/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.
0155 PM TSTM WND DMG THRASHERS 34.70N 88.48W
04/02/2009 PRENTISS MS EMERGENCY MNGR
SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.
0222 PM TSTM WND DMG 7 SE AMORY 33.92N 88.40W
04/02/2009 MONROE MS FIRE DEPT/RESCUE
TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.
0545 PM TSTM WND DMG TUNICA 34.69N 90.38W
04/02/2009 TUNICA MS PUBLIC
TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.
0613 PM HAIL MARKED TREE 35.53N 90.42W
04/02/2009 E1.00 INCH POINSETT AR BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED IN MARKED TREE.
0637 PM TSTM WND DMG VARDAMAN 33.88N 89.18W
04/02/2009 CALHOUN MS PUBLIC
AWNING BLOWN OFF A BUILDING IN VARDAMAN.
0648 PM TSTM WND GST HOUSTON 33.90N 89.00W
04/02/2009 E60.00 MPH CHICKASAW MS LAW ENFORCEMENT
ESTIMATED 50 TO 60 MPH WINDS AND DIME SIZE HAIL IN
HOUSTON.
&&
JKTLocal storm report, Apr 2, 6:58 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG MARIETTA 34.50N 88.47W
04/02/2009 PRENTISS MS EMERGENCY MNGR
SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.
&&
JKTLocal storm report, Apr 2, 7:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 10 W CHARLESTON 34.01N 90.23W
04/02/2009 TALLAHATCHIE MS EMERGENCY MNGR
AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
CHARLESTON.
1152 AM HAIL 5 SW BATESVILLE 34.27N 90.00W
04/02/2009 M1.00 INCH PANOLA MS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.
1225 PM HAIL 5 NW OXFORD 34.41N 89.59W
04/02/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.
0155 PM TSTM WND DMG MARIETTA 34.50N 88.47W
04/02/2009 PRENTISS MS EMERGENCY MNGR
SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.
0222 PM TSTM WND DMG 7 SE AMORY 33.92N 88.40W
04/02/2009 MONROE MS FIRE DEPT/RESCUE
TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.
0545 PM TSTM WND DMG TUNICA 34.69N 90.38W
04/02/2009 TUNICA MS PUBLIC
TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.
0613 PM HAIL MARKED TREE 35.53N 90.42W
04/02/2009 E1.00 INCH POINSETT AR BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED IN MARKED TREE.
0625 PM TSTM WND DMG 1 N PITTSBORO 33.96N 89.34W
04/02/2009 CALHOUN MS EMERGENCY MNGR
TREES DOWN COUNTYWIDE. POSSIBLE TORNADO ONE HALF TO ONE
MILE NORTH OF PITTSBORO.
0637 PM TSTM WND DMG VARDAMAN 33.88N 89.18W
04/02/2009 CALHOUN MS PUBLIC
AWNING BLOWN OFF A BUILDING IN VARDAMAN.
0648 PM TSTM WND GST HOUSTON 33.90N 89.00W
04/02/2009 E60.00 MPH CHICKASAW MS LAW ENFORCEMENT
ESTIMATED 50 TO 60 MPH WINDS AND DIME SIZE HAIL IN
HOUSTON.
0717 PM HAIL TUPELO 34.26N 88.73W
04/02/2009 E0.88 INCH LEE MS TRAINED SPOTTER
NICKEL SIZE HAIL IN SOUTH TUPELO NEAR LONGDALE AND
AUDOBAN
&&
JKTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
0.4 hours before the tornado, 155 km from the path. April 3, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -127 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Tupelo (TUP), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 27 km away, was scanning. The volume nearest the touchdown began at 00:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 2, 2009
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 12:13 PM CDT | EF0 | Livingston Parish, LA | 0.2 | 25 | $2,000 | ||
| April 2 | 12:40 PM CDT | EF0 | Pike, MS | 0.1 | 20 | |||
| April 2 | 1:50 PM CDT | EF0 | Hancock, MS | 1.5 | 25 | $2,000 | ||
| April 2 | 2:05 PM CDT | EF0 | Hancock, MS | 0.2 | 20 | |||
| April 2 | 2:45 PM CDT | EF0 | Jackson, MS | 0.2 | 25 | $50,000 | ||
| April 2 | 3:15 PM CDT | EF0 | Lamar, AL | 0.0 | 10 | |||
| April 2 | 3:43 PM CDT | EF1 | Tuscaloosa, AL | 0.6 | 150 | $5,000 | ||
| April 2 | 3:46 PM CDT | EF1 | Colbert, AL | 0.3 | 75 | $33,000 | ||
| April 2 | 4:00 PM CDT | EF1 | Davidson, TN | 2.0 | 100 | 1 | $500,000 | |
| April 2 | 5:25 PM EDT | EF0 | Gadsden, FL | 0.3 | 25 | |||
| April 2 | 4:35 PM CDT | EF0 | Limestone, AL | 1.7 | 50 | $11,000 | ||
| April 2 | 5:26 PM CDT | EF1 | Morgan, AL | 1.2 | 200 | $66,000 | ||
| April 2 | 6:42 PM CDT | EF0 | Chickasaw, MS | 0.6 | 100 | |||
| April 2 | 8:09 PM CDT | EF0 | Madison, AL | 0.6 | 50 | $8,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.